Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 6:02 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 6:02 PM CDT (23:02 UTC)
- Expired
- May 28, 1998, 7:05 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Buchanan County, IA, Delaware County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:13 PM CDT | Hail 0.75 | Fairbank, IA | |
| May 28, 6:20 PM CDT | Hail 1.75 | Aurora, IA | |
| May 28, 6:25 PM CDT | Hail 1.5 | Lamont, IA | |
| May 28, 6:28 PM CDT | Hail 1.75 | Fairbank, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 28, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
862 WUUS1 KMLI 282303 RRA SVRMLI IAC019-055-290005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 602 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHEASTERN IOWA DELAWARE COUNTY IN NORTHEASTERN IOWA * UNTIL 705 PM CDT * AT 600 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES EAST OF WATERLOO OR 6 MILES WEST OF WINTHROP GOLF COURSE MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTI AROUND 615 PM CDT WINTHROP GOLF COURSE AROUND 615 PM CDT MASONVILLE AROUND 625 PM CDT DUNDEE AROUND 630 PM CDT MANCHESTER AROUND 640 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HELGESON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Special weather statement, May 28, 4:08 PM CDT, 1 hour 54 minutes before
IAZ040>042-051>053-065-290305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 PM CDT THU MAY 28 1998 ...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN IOWA... A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE... DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE ABOVE MENTIONED COUNTIES. SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING TORNADOES. STAY TUNED. THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. TPH
Special weather statement, May 28, 4:08 PM CDT, 1 hour 54 minutes before
IAZ040>042-051>053-065-290305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 PM CDT THU MAY 28 1998 ...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN IOWA... A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE... DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE ABOVE MENTIONED COUNTIES. SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING TORNADOES. STAY TUNED. THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. TPH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 62 min |
| May 28, 6:32 PM CDT | Flash Flood Warning | DVN | Buchanan | 3 hr |
| May 28, 6:37 PM CDT | Tornado Warning | DVN | Buchanan, Delaware | 48 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 65 min |
| May 28, 6:56 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.